Studies of AKI occurring in HIV-infected individuals have demonstrated that medications commonly employed to the treatment of HIV-related infections are important causes of kidney injury including ATN. Aminoglycoside antibiotics, pentamidine, acyclovir, foscarnet, amphotericin, tenofovir, adefovir, and cidofovir have all been associated with ATN in HIV-infected patients [39
The possibility of rhabdomyolysis with pigment-related kidney injury should be considered in patients with HIV who develop AKI, particularly if they are being treated with zidovudine, didanosine, or integrase inhibitors [40
]. In one renal biopsy series of European patients with HIV, approximately 10% of AKI cases were attributed to myoglobinuric pigment nephropathy [43
Tenofovir, which is commonly used in combination with emtricitabine (FTC) as Truvada or as a single pill containing efavirenz/emtricitabine/tenofovir disoproxil fumarate (Atripla) [46
], is widely prescribed and is an integral part of each of the four “preferred” regimens for treatment of HIV-1 in antiretroviral-naive adults and adolescents [47
]. This popularity has largely been attributed to its convenient dosing schedule, antiviral efficacy, and relatively favourable side-effect profile, making it one of the most widely prescribed antiretroviral drugs for the treatment of HIV-1 [48
]. The TDF/FTC combination is rapidly becoming popular even in resource-limited settings, especially with efforts to phase out the more toxic stavudine. TDF/FTC use is also likely to increase for post-HIV exposure prophylaxis and as part of treatment of choice for HIV patients coinfected with hepatitis B virus [36
]. The recent preexposure trial and interim guidelines by the CDC on the use of TDF/FTC in men who have sex with men make this drug even more important [50
Ritonavir-boosted PIs may have an increased propensity of causing renal injury. Approximately 70% of the published cases of TDF-induced nephrotoxic effects are observed with concomitant use of low-dose ritonavir. An interaction between lopinavir-ritonavir combination therapy and TDF, which manifests as a decrease in the renal clearance of TDF, has been identified [52
]. TDF is actively taken up into the proximal tubules and secreted into the lumen via multidrug resistance-associated protein-4 [45
]. Inhibition of MRP4 by PI/RTV leads to increased intracellular tenofovir levels that may increase its nephrotoxicity effects [45
] (see detailed mechanism in ).
Figure 1 Tenofovir is predominantly eliminated via a combination of glomerular filtration and active tubular secretion. It enters into the kidney cell from the basolateral side via organic anion transporters, OAT-1 and OAT-3 , and leaves either via P glycoprotein, (more ...)
Postmarketing safety data covering 455,392 person-years of TDF exposure showed serious renal adverse events in only 0.5% of patients and graded elevations in serum creatinine in 2.2% of patients (Nelson, MR). With time, TDF has been linked to the development of proximal tubular dysfunction including Fanconi syndrome (FS), AKI, nephrogenic diabetes insipidus (NDI), and severe hypokalemia [24
]. Lamivudine, stavudine, abacavir, and didanosine have also been implicated in case reports of FS and NDI [30
]. Fanconi syndrome caused by tenofovir-induced nephrotoxicity is characterized by generalized proximal tubular dysfunction resulting in one or more of the following: bicarbonaturia, glucosuria (with normal blood sugar), phosphaturia, uricosuria, aminoaciduria, and tubular proteinuria. It is hypothesized that this toxicity is the result of mitochondrial DNA depletion or direct tubular cytotoxicity similar to that associated with the use of adefovir and cidofovir [31
]. Most of these adverse reactions can be reversed with discontinuation of the drug, although some will not be completely reversed [62
]. A recent study by the Columbia University group demonstrated that TDF nephrotoxicity is manifested as toxic acute tubular necrosis targeting proximal tubules (including FS in some cases) and manifests distinctive light microscopic and ultrastructural features of mitochondrial injury [63
]. While all patients recovered kidney function, including discontinuation of dialysis, nearly half were left with some level of CKD. One limitation when assessing nephrotoxicity of TDF is the relatively short “96-week” followup in clinical trials, as Fanconi syndrome may occur after a relatively long time of tenofovir treatment.
In a forty-eight-week multicenter randomized trial comparing abacavir/lamivudine to TDF/FTC for adverse renal effects, efficacy, and safety in HAART-naïve patients (ASSERT study), there was no difference in estimated glomerular filtration rate between the arms [64
]. However, increases in markers of tubular dysfunction were observed in the TDF/FTC arm, the long-term consequence of which is unclear. A significant difference in efficacy that favored TDF/FTC was also observed [64
]. Abacavir/lamuvudine is an alternative combination to TDF/FTC.
The clinical implications of TDF use are unclear, but clinicians should routinely evaluate for FS and other nephrotoxicity in patients on this drug. In general, the beneficial immunological and virological responses gained with TDF largely outweigh potential renal toxicity.
Acute interstitial nephritis (AIN) has been described with indinavir, abacavir, ritonavir, and atazanavir [65
]. In addition to ARVs, other drugs used for prophylaxis and treatment of opportunistic infections in HIV-AIDS patients, such as trimethoprim/sulfamethoxazole, amphotericin B, acyclovir, and antituberculous drugs like rifampicin, streptomycin, and pyrazinamide have been associated with AKI. Nonsteroidal anti-inflammatory drugs (NSAIDs), trimethoprim/sulfamethoxazole, and rifampin may cause acute interstitial nephritis in HIV-infected patients [68
]. NSAIDS may also promote prerenal azotemia in patients with true or effective intravascular volume depletion. Abacavir causes renal toxicity as part of the systemic clinical syndrome of abacavir hypersensitivity, which can be avoided by the HLA-B* 5701 screening [69
]. AIN often resolves with drug discontinuation, but steroid therapy in severe biopsy-proven cases may be beneficial when employed early.
In clinical trials, AKI has been reported to occur in 1% of patients assigned to etravirine [70
]. In two randomized trials (DUET-1 and DUET-2) examining the efficacy and safety of etravirine in treatment of experienced HIV-1 patients, renal failure was rare and similar in both arms underscoring the good renal tolerance to etravirine in HIV-pretreated patients. Etravirine in combination with darunavir/ritonavir further widens the choice of antiretroviral therapy in treatment experienced patients with renal disease [71
Urinary obstruction and AKI may develop secondary to stones associated with drugs such as sulphadiazine, acyclovir, indinavir, atazanavir, and rarely trimethoprim-sulfamethoxazole, particularly in patients with underlying risk factors [74
]. In a case report, efavirenz has been associated with minimal change disease from podocyte injury as well as urolithiasis [77
]. Proper volume resuscitation may reduce or reverse stone formation, but the drug may need to be discontinued in some cases [78
]. Immune reconstitution inflammatory syndrome (IRIS) which commonly occurs within the first three months of starting HAART has also been associated with AKI. Clinicians should include it as a differential diagnosis of nephrotoxic effect of some antiretrovirals [79
A selected list of drugs associated with acute kidney injury is shown in .
Selective drugs causing AKI in HIV-infected patients.